Mississippi, 2011

Hail and Damaging Winds in Mississippi, May 13, 2011

May 13, 2011 · NWS JAN · 13 events in 10 counties and zones

Showers and thunderstorms developed along and ahead of a cold front that passed over the Deep South. Some of these thunderstorms brought damaging winds and large hail to portions of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
$50,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed along and ahead of a cold front that passed over the Deep South. Some of these thunderstorms brought damaging winds and large hail to portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 13, 10:40 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 13, 10:40 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT FRI MAY 13 2011

.UPDATE...WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS THE CLOSED LOW
MOVING INTO WESTERN MISSOURI. PLENTY OF DRY AIR ALOFT WAS NOTED
WRAPPING AROUND THE LOW AND INTO THE WESTERN HALF OF OUR CWA. THIS
DRYING WAS IN THE WAKE OF A WAVE THAT HELPED PRODUCE MORNING
CONVECTION ACROSS THE NORTHERN PORTIONS OF OUR AREA. PLENTY OF
SUNSHINE HAS BROKEN OUT IN THE WEST ALLOWING FOR A TEMPERATURES TO
WARM FASTER THAN EXPECTED. IN THE NORTHEAST WHERE THICK CLOUD COVER
AND RAIN LINGERED...TEMPERATURES WERE RUNNING COOLER AND WILL TAKE
UNTIL THIS AFTERNOON TO RECOVER. THE UPPER LOW WILL CONTINUE
TRACKING EAST THIS AFTERNOON RESULTING IN CONTINUED HEIGHT FALLS AND
COOLER TEMPS ALOFT MOVING OVER OUR CWA AND SUPPORT AN APPROACHING
COLD FRONT. SURFACE ANALYSIS SHOWED THE COLD FRONT FROM CENTRAL
ARKANSAS AND BACK ACROSS NORTHWEST LOUISIANA. CONVECTION IS EXPECTED
TO REDEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING AS
THE COLD FRONT MOVES INTO THE AREA. THERE IS STILL EXPECTED TO BE
ENOUGH MOISTURE AND INSTABILITY ACROSS THE AREA TO SUPPORT A FEW
STRONG TO SEVERE THUNDERSTORMS. THE PRIMARY RISK WITH ANY STORM WILL
BE QUARTER SIZE HAIL. WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE.
ANY STORM TRACKING ACROSS THE MISSISSIPPI RIVER AND BACK WATER AREAS
THAT ARE IN FLOOD WILL ALSO RAISE THE CONCERN FOR FLASH FLOODING.
THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THOSE AREAS. /22/

&&
.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE AREA THROUGH THE EVENING HOURS. THUNDERSTORMS WITH HEAVY
DOWNPOURS CAN BE EXPECTED BRINGING WITH IT BRIEF MVFR/IFR
CONDITIONS. THE BOUNDARY WILL MOVE INTO THE DELTA THIS EVENING AND
THROUGH THE REMAINDER OF THE AREA THROUGH THE EVENING INTO THE EARLY
OVERNIGHT HOURS. THE WINDS WILL SWING AROUND TO THE NW BEHIND THE
FRONT. THERE MAY BE SOME PATCHY FOG AROUND MEI/HBG DURING THE EARLY
MORNING HOURS ON SATURDAY./15/

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT FRI MAY 13 2011/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT. MODELS DO NOT HAVE A
GOOD HANDLE ON THE DAY...TRIED TO USE A BLEND FOR THE FORECAST.
LOOKS LIKE THERE COULD BE TWO ROUNDS OF RAIN...NOT CONFIDENT IN THE
AMOUNTS. SHOWERS AND THUNDERSTORMS HAVE BEEN GOING AHEAD OF THE COLD
FRONT FOR THE PAST FEW HOURS. ACTIVITY HAS BEEN LIMITED TO THE
NORTHWEST PORTIONS OF THE AREA. HOWEVER...CLOUDS WERE THICKENING TO
THE SOUTH AND WEST...WITH A FEW WEAK ECHOES APPEARING. RAIN CHANCES
WERE LIKELY IN THE WEST THROUGH 12Z...SO MAINTAINED THE HIGHER
VALUES. MAY ADD A PRE-FIRST PERIOD. AFTER 12Z...GUIDANCE BACKS OFF
ON THE RAIN. USED A BLEND OF THE MET/MAV FOR POPS AND HELD ON TO
VALUES FROM THE PREVIOUS FORECAST IN A FEW INSTANCES. A LINE OF
SHOWERS AND THUNDERSTORMS WAS STARTING FORM...WITH SOUTHWESTERLY
WINDS DEVELOPING ACROSS THE AREA. FOR A LITTLE WHILE...THE AREA
SEEMED CUT OFF FROM THE MOISTURE...WITH THE DISTURBANCE MOVING
ACROSS THE NORTHERN GULF. WILL CONTINUE TO WATCH THE RAINFALL
AMOUNTS WITH MOST OF THE RAIN FALLING NEAR OR OVER THE RIVER. THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THIS EVENING.

THE NEW RUNS HAVE COME IN SHOWING A LITTLE LESS ACTIVITY THAN
BEFORE. THE 00Z RUNS SHOW A LINE OF CONVECTION WELL AHEAD OF THE
BOUNDARY AND A SECOND LINE OF CONVECTION DEVELOPING WITH THE LINE.
THE FIRST ROUND WILL CONTINUE TO TRACK EAST ACROSS THE CWA THROUGH
THE AFTERNOON. STILL ANTICIPATING MORE WIDESPREAD ACTIVITY WITH
AFTERNOON HEATING...SO KEPT LIKELY POPS EVEN THOUGH NEW GUIDANCE WAS
LOWER. THE MODELS HAVE THE BOUNDARY MOVING IN THIS AFTERNOON WITH
RAIN LINGERING IN THE EAST UNTIL AFTER MIDNIGHT. ADDED A FEW MORE
WEATHER SEGMENTS TO TRY A GIVE A ROUGH TIMING ON THE RAIN. LOOKING
FOR MOST OF THE RAIN TO BE DONE THIS BY LATE EVENING. HEAVY
DOWNPOURS ARE LIKELY TODAY. ALTHOUGH...PW VALUES WERE NOT GREAT ON
THE 00Z SOUNDING...LOW LEVEL MOISTURE REMAINS IN PLACE. MODEL
SOUNDINGS SHOW MOISTURE AND INSTABILITY INCREASING THIS AFTERNOON.
WILL CONTINUE STRONG TO SEVERE WORDING IN THE HWO...BUT WILL ADJUST
THE WORDING TO INCLUDE THIS AFTERNOON AND EVENING. SHEAR WAS LIMITED
WITH VERY LITTLE LOW LEVEL SHEAR AND AROUND 35KTS OF 0-6KM SHEAR.
WILL CONTINUE TO MENTION WIND AND HAIL.

WITH THE BOUNDARY BEING DELAYED TO THE AFTERNOON THE WARMER VALUES
WERE GOOD FOR TODAY. MOST LOCATIONS SHOULD REACH THE MID TO UPPER
80S TODAY. OTHER THAN CLOUDY SKIES...SATURDAY SHOULD BE OK. IT WILL
BE COOLER...MAINLY IN THE MID AND UPPER 70S. 850 TEMPS/CLIMO SUGGEST
IT MAY BE A LITTLE WARMER FOR HIGHS AND LOWS...WENT WITH GUIDANCE.

LONG TERM (SUNDAY AFTERNOON THROUGH FRIDAY) COMFORTABLE TEMPERATURES
AND MOSTLY DRY CONDITIONS WILL PREVAIL THROUGH MUCH OF THE
EXTENDED PERIOD WITH PERIODS OF CLOUDS PIVOTING ACROSS THE REGION
FROM THE NORTHWEST.

PREDOMINATE NORTHWEST FLOW WILL BE THE NAME OF THE GAME THROUGH THE
EXTENDED PERIOD AS A LARGE...VERTICALLY-DEEP CUT-OFF LOW WILL EXIST
ACROSS THE OHIO RIVER VALLY ON LATE THIS WEEKEND THROUGH MUCH OF
NEXT WEEK BEFORE FINALLY LIFTING OUT OF THE EASTERN CONUS BY
THURSDAY-FRIDAY. A SERIES OF PIVOTING MID- TO UPPER-LVL SHORTWAVES
WILL DROP DOWN ON THE BACK SIDE OF LARGER CLOSED LOW THROUGH THE
WEEK THAT WILL BRING PERIODS OF COLD ADVECTION STRATOCUMULUS CLOUDS
AS WELL AS SOME MID TO HIGH CLOUDS.  THESE CLOUDS WILL PLAY IN
IMPORTANT ROLE IN TEMPERATURES OVER THE EXTENDED PERIOD.

FOR SUNDAY...A COLD-CORE /-22 C AT H5/ CUT-OFF LOW WILL BE LOCATED
ACROSS THE CENTRAL OHIO RIVER VALLEY AS A VORTICITY LOBE ROTATES
DOWN ACROSS THE MID-MISSISSIPPI VALLEY BUT MAINLY STAYS NORTH OF THE
REGION. WITH THE ADDITIONAL LIFT AND MID-LEVEL LAPSE
RATES...COLD-ADVECTION STRATOCUMULUS WILL PIVOT AROUND THE LOW AND
INFILTRATE NORTHERN AND EASTERN AREAS THE MOST. HOWEVER...GIVEN
PWATS OF 0.5-0.7IN AND LITTLE TO NO LOW-LEVEL CONVERGENCE...LIGHT
RAIN SHOWERS COULD BE POSSIBLE WITH LITTLE ACCUMULATION EXPECTED.
WITH H85 TEMPS COOLING TO 8-9 DEGREES C...CLOUD COVER...AND WEAK
CAA...SURFACE TEMPERATURES LOOK TO ONLY REACH LOW TO MID 70S SUNDAY
AFTERNOON. ENDED UP CUTTING A COUPLE OF DEGREES OF MAV GUIDANCE AND
REDUCED POPS FOR LATE SUNDAY AND EARLY MONDAY TIME FRAME.

BY MONDAY...STRONGER CAA TAKES PLACE WITH H85 TEMPS DROPPING DOWN
BETWEEN 2 TO 4 DEGREES UNDER STRONGER NORTH LOW-LVL FLOW AS ANOTHER
MID-LEVEL WAVE ROTATES ACROSS THE MID-MISSISSIPPI VALLEY. WITH SOME
AREAS RECEIVING LIMITED INSOLATION GIVEN CONTINUED STRATOCUMULUS
DECK...SOME LOCATIONS MAY NOT MAKE IT OUT OF THE 70S EXCEPT FOR SOME
SOUTHERN LOCATIONS ACROSS THE 84 CORRIDOR. HIGHS MONDAY WILL BE SOME
10 DEGREES BELOW NORMALS FOR THIS TIME OF YEAR. LOW TEMPERATURES
INTO TUESDAY MORNING COULD FALL INTO THE UPPER 40S ACROSS
NORTHERN AND EASTERN AREAS AS CLOUDS BEGIN TO EXIT THE REGION.

TUESDAY THROUGH FRIDAY...MODEL SOLUTIONS BEGIN TO DIVERGE BUT SHOW
ENOUGH AGREEMENT/CONTINUITY THAT SURFACE HIGH PRESSURE APPEARS TO
NOSE IN ACROSS THE SOUTH-CENTRAL PLAINS AND THE SOUTHEAST.
TEMPERATURES WILL BE QUITE COMFORTABLE WITH HIGHS GENERALLY IN THE
MID TO UPPER 70S AND LOWS IN THE MID 50S AFTER REDUCING MEX GUIDANCE
AND USING LOW END MENMOS VALUES GIVEN DEWPOINTS IN THE LOW TO MID
40S. THE SURFACE HIGH PRESSURE WILL LEAD TO A SLOWLY MODIFYING AND
WARMING AIRMASS TOWARDS THE END OF THE WEEK. RETURN FLOW COULD
HAPPEN AS EARLY AS THURSDAY WITH DEWPOINTS CLIMBING BACK UP IN TO
THE LOW 60S ACROSS SOUTHWESTERN AREAS OF THE CWA. BY THE END OF THE
WEEK(FRIDAY)...THE OPS GFS IS MUCH MORE PROGRESSIVE THAN THE ECMWF
IN RESOLVING A POTENT SHORTWAVE ACROSS THE DESERT SOUTHWEST INTO THE
SOUTHERN PLAINS THAT ALLOWS FOR SURFACE CYCLOGENESIS AND POTENTIALLY
THE NEXT BIG CHANCE OF RAIN AND THUNDERSTORMS INTO NEXT WEEKEND. ON
THE FLIP SIDE...THE ECMWF IS DEPICTING THE POTENT MID-LVL TROUGHING
MUCH FARTHER WEST ACROSS THE GREAT BASIN GIVEN THAT IT HAS RESOLVED
THE EASTERN CONUS CUT-OFF LOW FARTHER SOUTH AND SLIGHTLY
DEEPER...THUS POSSIBLY CREATING MORE MID- TO UPPER-LVL BLOCKING
AND THUS NOT AS PROGRESSIVE AS OPS GFS. HAVE OPTED TO PLAY THE
MIDDLE ROAD AT THIS STAGE AND REDUCED MEX POPS FOR FRIDAY GIVEN GFS
BIASED NATURE OF BEING TOO PROGRESSIVE./ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  56  75  52 /  68  46   8   7
MERIDIAN      84  59  78  53 /  64  61  10   9
VICKSBURG     85  56  76  49 /  62  25   6   6
HATTIESBURG   86  61  81  55 /  66  61   8   3
NATCHEZ       86  57  76  51 /  67  34   3   2
GREENVILLE    85  57  74  49 /  45  19   9   8
GREENWOOD     84  56  74  48 /  58  31  13   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR
MSZ018-034>036-     040>042-047-053.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR
LAZ009-016-025-     026.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ075.

&&

22/15/07/ALLEN
Hazardous weather outlook, May 13, 6:20 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
720 AM CDT FRI MAY 13 2011

MSZ026>033-037>039-043>046-048>066-072>074-141230-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-
RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
720 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING.
AS THE BOUNDARY PASSES THROUGH THE MOIST AND UNSTABLE ATMOSPHERE...A
FEW STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE REGION. THE
BOUNDARY WILL BE MOVING INTO THE AREA...GENERALLY ALONG AND EAST OF
INTERSTATE 55 DURING PEAK HEATING. QUARTER SIZED HAIL AND WIND GUSTS
TO 60 MPH WILL BE POSSIBLE.

BRIEF DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THROUGH THIS AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-047-141230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-WARREN-
720 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING.
AS THE BOUNDARY PASSES THROUGH THE MOIST AND UNSTABLE ATMOSPHERE...A
FEW STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE REGION. QUARTER
SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

A FLASH FLOOD WATCH IS EFFECT FOR THE WESTERN PORTIONS OF THE
ARKLAMISS. RECORD FLOODING ON THE MISSISSIPPI RIVER WILL KEEP MAJOR
TRIBUTARIES FROM DRAINING. PERIODS OF HEAVY RAINFALL THIS AFTERNOON
AND EVENING COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

7

In the hours before

Special weather statement, May 13, 10:39 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CDT FRI MAY 13 2011

MSZ064-065-131740-
COVINGTON MS-JEFFERSON DAVIS MS-
1139 AM CDT FRI MAY 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
GUSTY WINDS AROUND 40 WINDS WAS LOCATED 3 MILES SOUTH OF CARSON AT
1139 AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN JEFFERSON DAVIS AND SOUTHERN COVINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3156 8991 3171 8949 3145 8941 3143 8954
      3144 8982 3140 8982 3139 8986
TIME...MOT...LOC 1639Z 255DEG 10KT 3150 8978

19
Special weather statement, May 13, 11:25 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT FRI MAY 13 2011

MSZ043-048-131825-
HINDS MS-MADISON MS-
1225 PM CDT FRI MAY 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF FLORA AT 1225 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN MADISON AND NORTH CENTRAL HINDS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3259 9044 3258 9039 3262 9032 3266 9028
      3267 9019 3270 9014 3269 9013 3274 9003
      3251 8995 3247 9002 3242 9046 3253 9050
TIME...MOT...LOC 1725Z 255DEG 13KT 3253 9038

DHB
Special weather statement, May 13, 11:58 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1258 PM CDT FRI MAY 13 2011

MSZ026>028-131900-
GRENADA MS-CARROLL MS-MONTGOMERY MS-
1258 PM CDT FRI MAY 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 3 MILES NORTH OF NORTH CARROLLTON AT
1258 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN MONTGOMERY...NORTH CENTRAL CARROLL AND EASTERN
GRENADA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3376 8949 3361 8950 3345 8993 3360 9004
      3387 8960
TIME...MOT...LOC 1758Z 245DEG 13KT 3357 8989

DHB
Special weather statement, May 13, 12:27 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
127 PM CDT FRI MAY 13 2011

MSZ044-045-050-051-131855-
NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS-
127 PM CDT FRI MAY 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF HARPERVILLE AT
127 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN SOUTHWESTERN NESHOBA...SOUTHEASTERN LEAKE...NORTHEASTERN
SCOTT AND NORTHWESTERN NEWTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3266 8916 3247 8915 3243 8960 3261 8963
TIME...MOT...LOC 1827Z 262DEG 18KT 3254 8950
Special weather statement, May 13, 1:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI MAY 13 2011

MSZ063>065-072-132015-
COVINGTON MS-MARION MS-LAWRENCE MS-JEFFERSON DAVIS MS-
230 PM CDT FRI MAY 13 2011

A CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 30 TO 40 MPH WINDS WAS LOCATED OVER PARTS OF LAWRENCE
JEFFERSON DAVIS AND MARION COUNTIES...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN JEFFERSON DAVIS...LAWRENCE...NORTHERN MARION AND EXTREME
WEST CENTRAL COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3128 9005 3133 9004 3133 9007 3134 9010
      3150 9023 3170 9024 3170 8994 3172 8975
      3121 8966 3117 8995
TIME...MOT...LOC 1929Z 244DEG 17KT 3166 9013
Special weather statement, May 13, 1:41 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT FRI MAY 13 2011

MSZ026>028-132025-
GRENADA MS-CARROLL MS-MONTGOMERY MS-
241 PM CDT FRI MAY 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF DUCK HILL AT 241 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN NORTHWESTERN MONTGOMERY...NORTH CENTRAL CARROLL AND EXTREME
SOUTHEASTERN GRENADA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3369 8953 3354 8961 3352 8991 3367 8990
TIME...MOT...LOC 1941Z 263DEG 12KT 3362 8979

The radar

The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Holmes

When
May 13, 1:55 PM CST
Where
Holmes County, West
Measured
1 in hail
Reported by
Public
Coordinates
33.200, -89.780

Thunderstorm Wind, Jones

When
May 13, 2:40 PM CST
Where
Jones County, Moselle
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
31.500, -89.280

A few trees were downed along Highway 11 near Moselle.

Hail, Jones

When
May 13, 2:45 PM CST
Where
Jones County, 1.12 mi NNE of Tawanta
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
31.565, -89.242

Half dollar to golf ball size hail fell in Moselle. Quarter size hail also fell near Ellisville.

Hail, Webster

When
May 13, 2:57 PM CST
Where
Webster County, 1.15 mi E of Tomnolen
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.480, -89.350

Hail, Newton

When
May 13, 5:00 PM CST
Where
Newton County, Stratton
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.500, -89.130

Quarter size hail nearly covered the ground, along with the golf ball size hail that was falling.

Hail, Oktibbeha

When
May 13, 6:21 PM CST
Where
Oktibbeha County, 3.36 mi SSW of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
33.305, -89.073

Quarter size hail fell along Scott Road south of Sturgis.

Hail, Marion

When
May 13, 7:00 PM CST
Where
Marion County, 2.45 mi NNE of Columbia Marion Arpt
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.332, -89.802

Golf ball size hail fell along Delancy-Robbins Road north of Columbia, as well as near the Goss community.

Thunderstorm Wind, Winston

When
May 13, 7:18 PM CST
Where
Winston County, 0.71 mi S of Loakfoma
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
33.240, -88.902

A few trees were blown down along Bluff Lake Road.

Thunderstorm Wind, Noxubee

When
May 13, 7:37 PM CST
Where
Noxubee County, 4.58 mi NNW of Lynn Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$30,000
Reported by
Park/Forest Service
Coordinates
33.293, -88.773

Numerous trees were blown down along Bluff Lake Road. A large tree was blown down in the parking lot of the National Wildlife Refuge.

Thunderstorm Wind, Noxubee

When
May 13, 8:00 PM CST
Where
Noxubee County, 2.22 mi SW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.110, -88.560

A power pole was blown down behind the jail in Macon.

Hail, Clarke

When
May 13, 10:20 PM CST
Where
Clarke County, 0.91 mi NE of Davis
Measured
1 in hail
Reported by
Public
Coordinates
32.040, -88.670

Thunderstorm Wind, Jones

When
May 13, 10:50 PM CST
Where
Jones County, Moselle
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.500, -89.280

Several trees were blown down onto power lines near Moselle.

Thunderstorm Wind, Forrest

When
May 13, 11:05 PM CST
Where
Forrest County, 0.59 mi E of Macedonia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.380, -89.170

Two trees were blown down along Monroe Road and Old Richton Road in the Macedonia area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303993, 303996, 303994, 304003, 304008, 304013, 304015, 304021, 304029, 304025, 304031, 304035, 304033.